Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 162, NWS Dodge City, KS

September 2, 1994Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 1994, 6:36 PM CDT for Seward County, Kansas. It was in force for 69 min.

The area

The counties it named.

The facts

Issued
Sep 2, 1994, 6:36 PM CDT (23:36 UTC)
Expired
Sep 2, 1994, 7:45 PM CDT
In force
69 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 022337 RRA
SVRDDC
KSC175-030045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI SEP 2 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHWESTERN SEWARD COUNTY
 
AT 633 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ON THE
SEWARD...STEVENS COUNTY LINE 12 MILES NORTHWEST OF LIBERAL OR 2 MILES
SOUTHEAST OF WOODS. THE STORM WAS MOVING SOUTHEAST AT 10 MILES AN HOUR
AND WILL REACH THE LIBERAL AREA BY 725 PM CDT.
 
THIS STORM WAS PRODUCING LARGE HAIL AND DAMAGING WINDS.  THE WIND WAS
MOVING IN ADVANCE OF THE STORM AND SHOULD REACH LIBERAL BY 700 PM CDT.
IF YOU ARE IN LIBERAL...FIND SAFE SHELTER AND STAY THERE UNTIL THE
STORMS PASSES.  IF YOU ARE IN OPEN COUNTRY BETWEEN WOODS AND LIBERAL GO
IMMEDIATELY TO SAFE SHELTER.
 
..THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST STEVENS COUNTY HAS
EXPIRED..
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:46 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 3:46 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT FRI SEP 2 1994

EAST COLO AND NEAR KS/CO BRDR GETTING UNSTABLE UNDER INSOLATION.  ADAP
HAS LI'S OF -6 OR BETTER WITH LITTLE OR NO CAP.  MODERATE CU APPARENTLY
DVPG THIS AREA BUT SOME QUESTION TO THE DVPMNT OF CB'S.  CONVECTION IS
DVPG IN ROCKIES AND THIS WL BE MVG INTO THE PLAINS WHERE WWA AND INCRSG
LLVL WNDS WL BE TAKING PLACE.  THUS...STL A SLGT CHC TRW OVERNIGHT.  ETA
REALLY BOOSTS THE LI'S AND CAPES SATURDAY...WITH M/U 60 DEW POINTS
EXPECTED.  WL NEED A TRIGGER AND THIS MAY BE A S/WV TRF LATE TMRW...
ESPLY TMRW NIGHT.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:56 PM CDTSevere Thunderstorm WarningDDCStevens34 min
Sep 2, 6:49 PM CDTSevere Thunderstorm WarningDDCStevens56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.